Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Major depression and i cant snap out of it!
Jan 12, 1999

Doctor, I have been Hiv poz for about 9yrs now, and dealing with it ok, i have always said i was NOT going to start the drug treatment because they didnt cure anything, well last year i got really sick, so i got on the meds..i'm currently on Crixivan, Zerit, and epivir...i'm also on Hydrocodone (10's)-for pain which they cant figure out the cause of, and amitriptilene for sleep because one or the combo of meds causes me not to sleep. for the last few weeks i have been in like a major depression and i cant snap out of it. My question is, could it be the drugs or am i as really tired of living life this way...i feel like i have totally NO control over my life anymore, i cannot work, i cannot live on my own(had to move back in with parents a few months ago) , i feel sooo worthless its not even funny...my doc suggested i start something called Celexa-an anitdepressant) but i dont want to relay on pills to make me happy with llife, i can normally snap out of a depression, but i keep thinking about death and suicide, this scares me because i/m normally not that kind of person. I guess i want to know is could the meds be doing this to me or should i reallyh seek some kind of mental health treatment. i dont really want to die, i'm just soo tired of dealing with all the little things that make me feel disgusting and worthless. If its the meds, i'll just try and ruff it out, is this normal what i'm feeling or not. Thanks for taking the time to read this, i'll wait till i see your response before i make any decisions...thanks again, "K"

Response from Mr. Shernoff

Your situation can definitely be causing your depression. You are dealing with alot of very difficult real life situations. Additionally for a very small number of people the protease inhibitors can in very rare cases, cause a low level of depression. But from what you describe I think that your depression is both situational and probably bio-chemical and needs to be treated by a mental health professional who is expert in working with people with AIDS.

You really should ask your MD to refer you to a therapist. If the talking cure is not by itself helpful than anti-depressant medication is the next step and I urge you not to dismiss it. These drugs do not make you happy. They treat the underlying bio-chemical imbalance that is making you deproesed. It is the psychiatric equivalent of taking insulin for diabetes. Youowe it to yourself to get your condtion treated by a skilled professional. If left untreated this can ultimately be fatal. Call today to get a referral to a therapist. Do not put it off! Michael Shernoff, MSW



Previous
The need for some positive recovery cases...
Next
What happens now?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement